Florida, 2019

Rip Current in Florida, September 30, 2019

September 30, 2019 · NWS MLB · 1 event in 1 county or zone

Police responded to the beach after a call was received by 9-1-1 of a swimmer in distress and found bystanders giving CPR to a man on the beach. After being transported to a local hospital, the man later died.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Police responded to the beach after a call was received by 9-1-1 of a swimmer in distress and found bystanders giving CPR to a man on the beach. After being transported to a local hospital, the man later died. The cause of death was reported as a drowning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 30, 1:34 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Sep 30, 1:34 PM EST, 4 hours 6 minutes before
Area Forecast Discussion...CORRECTED.
National Weather Service Melbourne FL
234 PM EDT Mon Sep 30 2019

.DISCUSSION...
Tonight-Tue...Breezy gradient winds will be most realized along
the coast and marine area overnight. A mentionable chc of showers
will be maintained along the coast and to some degree inland where
a brief shower will be possible throughout the night and into the
day Tue. Temps will remain mild in the L-M70s with highs Tue in
the M-U 80s.

from prev disc...

Wed-Wed night...An area of high pressure will build further over
the southeast US. Moisture is shown on models moving over FL from
the north. GFS currently shows that the bulk of the moisture will
remain mostly north of Indian River county through Wed. Current
forecast will follow this line line of thinking but it will
adjusted as the date gets closer. Temperatures will rise to the
mid 80s in the afternoons with winds from the northeast to east.

Long period swells from mid ocean will continue to reach the
local beaches. These swells in combination with the high tides
will produce localized beach erosion and minor coastal flooding
through Wed. Also, dangerous rip currents and rough surf will be
observed.

Thu-Sun...Dominant high pressure will weaken during the second
half of the week. Winds will also relax but remain onshore. At the
mid levels, a low pressure will develop across the eastern Gulf
and northern Florida on Friday and move to the northeast through
Sunday. As this systems interacts with surface pulses of moisture,
rain and thunderstorm chances will increase, mainly in the
afternoons across east central FL, starting Thu. Temperatures will
reach the upper 80s and near 90s in the afternoons and dropping
to the low to mid 70s at night through Friday, with a slight
relief of a few degrees Sat and Sun.

&&

.AVIATION...
Mainly VFR conditions with breezy northeasterly winds the remainder
of today.  Went ahead and included VCSH at all sites through this
evening with isolated showers in the forecast, but any TEMPO groups
will be added on an "as needed basis" due to the isolated nature of
the showers.  An isolated shower threat will continue mainly along
the coast tonight, and the strength of the onshore flow could bring
some of them as far inland as MCO, ISM, and SFB.  Brief BKN ceilings
around 2500 ft and visibilities of 2-3 SM will be the concerns
within heavier showers.

&&

.MARINE...
Tonight...Seas will still be in the process of building as
increased gradient flow spreads over the local waters winds and
seas will remain within advisory criteria with additional
component of open ocean swell affecting the waters.

Tue-Fri...A broad surface high pressure stretching from off the
northeast coast of U.S. towards southeast U.S. will continue to
keep a northeast to east wind flow across the local coastal
waters. Seas of 6 to 9 feet are expected to continue on Tue and
slowly start to subside Tue night through Fri. NE to E 15 to 20 kt
will be in placed on Tue and slowly decrease through the rest of
the period. A Small Craft Advisory is already in effect through
Wed and based on the current forecast it might be needed through
Wed night or Thu morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  86  73  85 /  30  30  30  20
MCO  73  88  72  89 /  20  20  20  20
MLB  78  86  76  86 /  20  30  20  20
VRB  75  85  73  86 /  20  30  20  20
LEE  74  91  71  91 /  10  10  10  10
SFB  73  88  72  89 /  20  20  20  20
ORL  74  88  73  88 /  20  20  20  20
FPR  76  86  74  85 /  20  30  30  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 PM EDT Wednesday for Flagler Beach
     to Volusia-Brevard County Line 0-20 nm-Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
     nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

SHORT TERM...Pendergrast
LONG TERM....Glitto
AVIATION...Combs
Hazardous weather outlook, Sep 30, 3:50 AM EST, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
450 AM EDT Mon Sep 30 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-010000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
450 AM EDT Mon Sep 30 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.COASTAL FLOOD IMPACT...
A long period swell generated by distant, but large and powerful
Hurricane Lorenzo over the central Atlantic will continue to build
into the central Florida Atlantic surf zone today. These swells
will combine with a brisk onshore breeze, wave chop, and the
highest astronomical tides of the year to increase the potential
for minor coastal flooding around the times of high tides. The
high tides will average around one foot above normal. The next two
cycles will be between 9:30 AM to 10:00 AM this morning and 10:00
PM to 10:30 PM tonight.

.RIP CURRENT IMPACT...
A HIGH RISK of dangerous and life-threatening rip currents will
be present at all east central FL beaches today due to long period
swell from Hurricane Lorenzo. Beachgoers are urged to be extremely
cautious at the coast today and to avoid entering the surf, no
matter what skill of swimmer.

.WIND AND SEA IMPACT...
A Small Craft Advisory remains in effect through Wednesday
afternoon for building seas of 6-7 ft in the nearshore waters and
up to 9 ft in the offshore zones. Mariners should use extreme
caution, especially those in smaller vessels.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Brisk onshore winds, wave chop, and very long period swells from
Lorenzo will continue to build into the local Atlantic waters and
surf zone through mid week. This will result in increasingly
hazardous seas and surf, as well as a HIGH RISK for life
threatening rip currents for several days. Minor coastal flooding
and beach erosion will be possible during the high tide cycles
through mid day Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Smith

In the hours before

Local storm report, Sep 30, 5:19 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
619 PM EDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     2 ESE JENSEN BEACH      27.22N 80.20W
09/30/2019  M43.00 MPH       AMZ555             FL   MESONET

            FAST-MOVING SHOWER PRODUCED A GUST TO 43 MPH/38 KT FROM
            THE NORTHEAST AT WXFLOW SITE XJEN.

&&

JC
Local storm report, Sep 30, 5:27 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
627 PM EDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND GST     5 SSE JENSEN BEACH      27.17N 80.20W
09/30/2019  M45 MPH          Martin             FL   MESONET

            GUST TO 45 MPH/40 KT FROM THE ENE AT A PRIVATE WEATHER
            STATION.

&&

JC

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Indian River

When
September 30, 5:40 PM EST
Where
Indian River forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

Following a 9-1-1, police discovered bystanders giving CPR to a man on Vero Beach. |After being transported to a local hospital, the man later died due to drowning. The 25 year old man was from South Korea, but had been living in Vero Beach. A high threat of rip currents existed in the surf zone due to long period swells from distant Hurricane Lorenzo.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Indian River2019-09-3025MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848441.